Taking tramadol and Vicodin® together can cause many different side effects, but the combination is known for increasing the risk of patients having seizures. In addition, taking these substances together can increase the risk of breathing problems such as respiratory depression. These interactions mean that it is generally not advised to take tramadol and Vicodin® together, but reduced doses of tramadol can sometimes be suggested by doctors if the drug is being taken in conjunction with Vicodin®.
Tramadol works in a very similar way to opiates, but is entirely synthetic. Generally, it is prescribed for moderate to severe pain, usually at a dosage of between 50 and 100 milligrams (mg). These should be taken in the same way as over-the-counter painkillers, at every four to six hours, and patients should take a maximum of 400 mg per day. The more common side effects of tramadol include nausea, dizziness, headache and constipation. Less common side effects, such as visual disturbances, vertigo and rash, can also occur. Tramadol taken without any other medicines can cause seizures in some patients.
Vicodin® is in many ways similar to tramadol. The key difference between the two is that Vicodin® contains hydrocodone, which is an opiate painkiller. For this reason, there is a risk of addiction with Vicodin®, and taking it isn’t advised for anybody with a history of alcohol or drug problems. Vicodin® also contains acetaminophen, an ordinary pain reliever. Taking more than 4,000 mg of acetaminophen per day can cause possibly fatal liver problems, so it is vital that patients take this drug only as prescribed by their doctor. Common side effects that can occur when taking Vicodin® include mood changes, dizziness, drowsiness and constipation. More serious side effects include blurred vision, fear, interrupted breathing and anxiety.
Taking tramadol and Vicodin® together would ordinarily be unnecessary, as the usage and effects of the two drugs are relatively similar. The most important differences are that tramadol can cause seizures, and Vicodin® can interrupt breathing. Taking tramadol and Vicodin® together can make both of these serious effects more likely to occur, and this is the main reason it is unlikely that a medical professional would advise a patient to take them together. In previously or currently opiate addicted patients, tramadol is not advised in most cases.